Mississippi, 2015

Strong Wind in Mississippi, February 21, 2015

February 21, 2015 · NWS MEG · 1 event in 1 county or zone

A strong pressure gradient resulting in very strong southerly winds across North Mississippi. Winds frequent gusted to over 40 mph during the morning of February 21, 2015.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong pressure gradient resulting in very strong southerly winds across North Mississippi. Winds frequent gusted to over 40 mph during the morning of February 21, 2015. The wind caused some property damage in Senatobia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 6:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 21, 6:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CST SAT FEB 21 2015

.UPDATE...
IMPRESSIVE WARMING ALONG THE MISSISSIPPI RIVER VALLEY...EAST INTO
NORTH CENTRAL MISSISSIPPI. MANY AREAS ALREADY IN THE MIDDLE 50S.
ADJUSTED HOURLY TEMPERATURES AND RAISED HIGHS ACCORDINGLY.
CURRENT TEMPERATURES ARE MORE THAN 30 DEGREES WARMER THAN 24 HOURS
AGO AT MEMPHIS. WOW.

&&

.PREV DISCUSSION... /ISSUED 541 AM CST SAT FEB 21 2015/

DISCUSSION...
STILL WATCHING A WARM FRONT LIFT NORTH ACROSS THE MIDSOUTH...BUT
IT SEEMS TO HAVE LOST SOME OF ITS MOMENTUM ACROSS WESTERN PORTIONS
OF THE AREA. AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER HAVE
STEADILY WARMED THROUGH THE NIGHT...BUT FARTHER WEST...TEMPERATURES
REMAIN NEARLY STEADY. JONESBORO ACTUALLY COOLED A DEGREE THIS PAST
HOUR. TO THE SOUTH...WEST MEMPHIS ARKANSAS AND STUTTGART ARKANSAS
HAVE WARMED TO 39 AND 46 DEGREES RESPECTIVELY. HOPEFULLY WE WILL
SEE SIMILAR WARMING TO THE NORTH AND BE DONE WITH OUR FREEZING
RAIN THREAT BY 6 AM WHEN THE WINTER STORM WARNING IS SET TO
EXPIRE. RADAR CONTINUES TO SHOW PLENTY OF RAIN ACROSS THE AREA AS
WELL AS A CLUSTER OF THUNDERSTORMS APPROACHING NORTHEAST ARKANSAS.
SOUNDINGS INDICATE CAPE VALUES OF 200-300 J/KG ACROSS THE
REGION...WHICH SHOULD HELP SUSTAIN THE CONVECTION. IN
ADDITION...AS THE STORM PREDICTION CENTER POINTS OUT...A SURFACE
PRESSURE FALLS FAVOR AN INVERTED SURFACE TROUGH BECOMING
ESTABLISHED IN THE REGION...FURTHER HELPING TO FOCUS LIFT.
FREEZING RAIN RATES OF A TENTH OF AN INCH PER HOUR MAY BE POSSIBLE
IN ASSOCIATION WITH THE THUNDERSTORMS...BUT THE GOOD NEWS IS HAT
TEMPERATURES ARE NO LONGER IN THE 20S...ONLY BORDERLINE FREEZING.

LATE ADDITION HERE...TEMPERATURES STILL FALLING IN NORTHEAST
ARKANSAS...AS I WAS AFRAID OF MAY NEED TO EXTEND THE WINTER STORM
WARNING...WILL MAKE THAT CALL BY 5 AM.

TODAY...HEAVY RAINFALL AND WARMER TEMPERATURES WILL BECOME THE
MAIN FOCUS. CONTEMPLATED A FLASH FLOOD WATCH FOR OUR NORTHERNMOST
COUNTIES...BUT 6 HOUR FLASH FLOOD GUIDANCE IS IN THE 2.5 TO 2.75
INCH RANGE...WITH ONLY ABOUT THAT MUCH ACCUMULATION EXPECTED OVER
A 24 HOUR PERIOD. SOME LOCALIZED ISSUES MAY STILL BE
POSSIBLE...ESPECIALLY IF ANY SIGNIFICANT AMOUNT OF ICE GETS
MELTED. WILL ADVERTISE HEAVY RAIN IN THE HWO...BUT HOLD OFF ON A
WATCH. TEMPERATURES WILL WARM INTO THE MIDDLE 40S IN NORTHEAST
ARKANSAS AND NEAR 50 IN NORTHERN PORTIONS OF WEST
TENNESSEE...PLENTY WARM ENOUGH TO MELT ANY LINGERING ICE. IN THE
WARMEST PORTIONS OF THE MIDSOUTH...NORTH MISSISSIPPI MAY WARM INTO
THE MIDDLE 60S AS THE RESULT OF STRONG WAA. LITTLE TO NO SUNSHINE
IS EXPECTED. RAIN AND THUNDERSTORMS WILL CONTINUE. A STRONG LLJ
AND MIDLEVEL SHORTWAVE SHOULD ENHANCE CONVECTION IN THE WARM
SECTOR ACROSS MUCH OF NORTH MISSISSIPPI AND WEST TENNESSEE. DEW
POINTS WILL SURGE INTO THE MIDDLE 50S AS FAR NORTH AS TUPELO
RESULTING IN SURFACE BASED CAPE UP TO 200 J/KG. LAPSE RATES ARE
MARGINAL DUE TO MID LEVEL WARMING...SO SEVERE THUNDERSTORMS DO NOT
LOOK LIKELY. THE GOOD NEWS IS THIS RAIN WILL HELP EASE THE RAIN
DEFICIT WE HAVE SEEN THIS YEAR...POSSIBLY REDUCING OUR DEFICIT BY
MORE THAN HALF.

THE WARMUP WILL BE SHORT LIVED. A STRONG COLD FRONT WILL MOVE
ACROSS THE MIDSOUTH DURING THE MID TO LATE AFTERNOON HOURS. POST
FRONTAL PRECIPITATION WILL LIKELY CONTINUE...AND TEMPERATURES MAY
COOL FAST ENOUGH OVERNIGHT TO GET SOME ADDITIONAL LIGHT SLEET OR
FREEZING RAIN AFTER MIDNIGHT AS MOISTURE IS EXITING. HIGHS SUNDAY
WILL RETURN TO THE NEW NORMAL READINGS..WELL BELOW NORMAL ACROSS
MOST OF THE REGION. NORTHEAST ARKANSAS WILL STRUGGLE TO RISE
ABOVE FREEZING. IT DOESN'T LOOK LIKE WE WILL SEE ANY SIGNIFICANT
SUNSHINE FOR SEVERAL DAYS...MAYBE LONGER. WE WILL REMAIN UNDER
GENERAL ZONAL FLOW THROUGH MIDWEEK...GRADUALLY TRANSITIONING TO
NORTHWEST FLOW AFTER MIDWEEK. A SHORTWAVE TROUGH WILL DEVELOP OVER
NORTH TEXAS WEDNESDAY...TRACKING RAPIDLY ACROSS NORTH LOUISIANA
INTO SOUTH GEORGIA BY THURSDAY MORNING. SURFACE HIGH PRESSURE
SHOULD DOMINATE THE WEATHER ACROSS THE MIDSOUTH...KEEPING MOST
PRECIPITATION TO OUR SOUTH. HOWEVER...WE CAN'T TOTALLY RULE OUT
SOME SHOWERS...SO WILL ADVERTISE LOW CHANCES OF RAIN AND SNOW
WEDNESDAY AND FRIDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL
NEXT WEEK.

30

&&

.AVIATION...

12Z TAF CYCLE

LOW CLOUDS WILL REMAIN OVER THE FORECAST AREA FOR MUCH OF THE
FORECAST PERIOD. PERIODS OF RAIN WILL ALSO BE FOUND DURING MUCH OF
THE MORNING AND AFTERNOON HOURS. SOME ISOLATED THUNDERSTORMS ARE
POSSIBLE AND AS COLDER AIR BEGINS TO MOVE INTO THE REGION TONIGHT
THERE MAY BE SOME SNOW OR FREEZING RAIN BEFORE PRECIPITATION ENDS
TONIGHT. WINDS WILL BE MAINLY FROM THE SOUTH AT 15 TO 20 KNOTS
WITH HIGHER GUSTS TODAY BEFORE WINDS SHIFT TO THE NORTH BY LATE
THIS AFTERNOON.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR CLAY-
     CRAIGHEAD-GREENE-LAWRENCE-RANDOLPH.

MO...WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 4:33 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CST SAT FEB 21 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
433 AM CST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR UP TO A TENTH OF AN INCH OF FREEZING RAIN
CONTINUES IN PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. A WINTER STORM WARNING HAS BEEN EXTENDED THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN IS EXPECTED ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL AND WEST TENNESSEE...MAINLY NORTH OF INTERSTATE
40. UP THREE INCHES OF RAIN IS POSSIBLE WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WINTER WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE BY
TELEPHONE...THROUGH SOCIAL MEDIA OR THROUGH OUR WEBSITE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Tate

When
February 21, 9:00 AM CST to 11:00 AM CST
Where
Tate forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Minor property damage in Senatobia.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564834.